Alert archive / Colorado / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 42, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 1, 2014, 2:30 PM MDT for Cheyenne County, Colorado. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 1, 2014, 2:30 PM MDT (20:30 UTC)
- Expired
- Jun 1, 2014, 3:15 PM MDT
- In force
- 45 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Cheyenne County, CO
The radar
The Goodland radar (KGLD), 92 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 8.5 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 34 J/kg
- Mixed-layer CIN
- -361 J/kg
- Mixed-layer LCL
- 2352 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
404
WUUS53 KGLD 012030
SVRGLD
COC017-012115-
/O.NEW.KGLD.SV.W.0042.140601T2030Z-140601T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
230 PM MDT SUN JUN 1 2014
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...
* UNTIL 315 PM MDT
* AT 226 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTHEAST
OF CHEYENNE WELLS...AND MOVING SOUTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF SOUTHEASTERN CHEYENNE COUNTY.
THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 136 AND 147.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 3862 10247 3884 10230 3876 10205 3861 10205
3861 10243
TIME...MOT...LOC 2030Z 296DEG 17KT 3870 10225
HAIL...1.00IN
WIND...60MPH
$$
LUNDQUIST2 follow-up statements
829
WWUS53 KGLD 012038
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
238 PM MDT SUN JUN 1 2014
COC017-012115-
/O.CON.KGLD.SV.W.0042.000000T0000Z-140601T2115Z/
CHEYENNE CO-
238 PM MDT SUN JUN 1 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
CHEYENNE COUNTY UNTIL 315 PM MDT...
AT 235 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES SOUTHEAST
OF CHEYENNE WELLS...AND MOVING SOUTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF SOUTHEASTERN CHEYENNE COUNTY.
THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 136 AND 140.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 3863 10238 3879 10223 3876 10205 3861 10205
TIME...MOT...LOC 2038Z 296DEG 17KT 3868 10221
HAIL...1.00IN
WIND...60MPH
$$
LUNDQUIST930 WWUS53 KGLD 012100 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 300 PM MDT SUN JUN 1 2014 COC017-012111- /O.CAN.KGLD.SV.W.0042.000000T0000Z-140601T2115Z/ CHEYENNE CO- 300 PM MDT SUN JUN 1 2014 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHEYENNE COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF THE WARNED AREA. LAT...LON 3863 10238 3879 10223 3876 10205 3861 10205 TIME...MOT...LOC 2101Z 296DEG 17KT 3863 10209 $$ LUNDQUIST
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 1:42 PM MDT, 48 minutes earlier.
Area forecast discussion, Jun 1, 1:42 PM MDT, 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 142 PM MDT SUN JUN 1 2014 .SHORT TERM...(THIS EVENING) ISSUED AT 125 PM MDT SUN JUN 1 2014 LATEST WATER VAPOR IMAGERY INDICATES DRY UPPER LEVEL AIR OVER THE SOUTHERN HALF OF THE TRI-STATE AREA. UPPER LEVEL ANALYSIS SHOWS A 500MB TROUGH MOVING IN FROM THE WEST COINCIDENT WITH THE WEST EDGE OF THE DRY UPPER LEVEL AIR. FURTHER EAST LARGE SCALE LIFT IS PRESENT OVER THE EASTERN HALF OF THE AREA AS THE LEFT EXIT OF THE 300MB JET IS OVERHEAD. AT THE SURFACE A TROUGH OF LOW PRESSURE WAS SITUATED FROM NEAR WILD HORSE NORTHEAST TO GOODLAND AND NEAR MCCOOK. BEHIND THE FRONT AN OUTFLOW BOUNDARY WAS MOVING SOUTH INTO THE AREA. WITH BROAD LIFT OVER THE AREA ANTICIPATE SCATTERED STORMS TO DEVELOP AS THE AFTERNOON PROGRESSES WITH STORMS ALSO DEVELOPING ALONG THE AFOREMENTIONED SURFACE BOUNDARIES. AS THE AFTERNOON PROGRESSES THE STORMS WILL MERGE INTO ONE OR MORE LINE SEGMENTS. THE PRIMARY SEVERE WEATHER THREAT WILL BE VERY LARGE HAIL UP TO TENNIS BALL SIZE AS WELL AS LOCALLY HEAVY RAINFALL DUE TO TRAINING STORMS. SEVERE WINDS CAN BE EXPECTED WITH ANY STORM THAT DEVELOPS AND A TORNADO CANNOT BE RULED OUT...ALTHOUGH THE POSSIBILITY WILL DWINDLE THROUGH THE AFTERNOON. FOR FURTHER INFORMATION REGARDING THE TIMING AND SPECIFIC LOCATION OF THE CURRENT SEVERE WEATHER THREAT CONSULT THE HAZARDOUS WEATHER OUTLOOK. THE BEST WINDOW FOR SEVERE WEATHER WILL BE MID AFTERNOON THROUGH EARLY EVENING. EARLY THIS EVENING A COLD FRONT WILL MOVE INTO THE AREA FROM THE NORTH. AHEAD OF THE FRONT IS AN AREA OF HIGHER 850MB MOISTURE. AM THINKING THIS WILL ALLOW CONVECTION TO CONTINUE AHEAD OF THE FRONT BUT THEN CAUSE IT TO DIMINISH AS DRIER AIR MOVES IN BEHIND THE FRONT. THE COLD FRONT WILL BE OUT OF THE TRI-STATE AREA BY LATE EVENING ALTHOUGH A FEW LINGERING STORMS CANNOT BE RULED OUT BEFORE THE DRIER 850MB AIR MOVES THROUGH THE REST OF THE AREA BY MIDNIGHT. .LONG TERM...(MONDAY THROUGH SUNDAY) ISSUED AT 123 PM MDT SUN JUN 1 2014 DISCUSSION WILL BE SHORT AS SEVERE STORMS HAVE BEGUN. MONDAY-MONDAY NIGHT...FRONTAL BOUNDARY SOUTH OF THE AREA IN THE MORNING WITH LIGHT NORTH TO NORTHEAST. DURING THE AFTERNOON AND INTO THE NIGHT SFC HIGH MOVES EAST WITH WINDS BECOMING EAST/SOUTHEAST...STRONGEST SPEEDS (15-20 MPH) GENERALLY ALONG AND WEST OF THE CO/KS BORDER. MODELS CONTINUE TO DISAGREE ON TIMING OF AN APPROACHING DISTURBANCE WITH THE GFS FURTHER EAST (CO/KS BORDER) THAN THE NAM (FAR EASTERN COLORADO). WILL SPLIT THE TWO AND HEDGE TOWARD THE NAM WITH LATE AFTERNOON THUNDERSTORMS. ANY STORMS THAT DO FORM SHOULD LIFT TO THE NORTH AND EAST THROUGH MIDNIGHT THEN GAIN A BIT OF STRENGTH THROUGH EARLY TUESDAY MORNING. HIGHS IN THE 80S WITH LOWS MILD AGAIN IN THE 50S AND 60S. TUESDAY-TUESDAY NIGHT...GRADIENT INCREASES ACROSS THE AREA DURING THE MORNING WITH SOUTH WINDS GUSTING 35 TO PERHAPS 40 MPH. BY AFTERNOON WINDS SHIFT TO THE WEST/SOUTHWEST AT SIMILAR SPEEDS AS DRY LINE MOVES THROUGH. DEW POINTS BEHIND THE DRY LINE WILL DROP CONSIDERABLY AND WHEN COMBINED WITH AFTERNOON HIGHS WELL INTO THE 90S AND PROBABLY SOME LOW 100S CREATE VERY LOW HUMIDITY VALUES. COOLER AIR MOVES IN TUESDAY NIGHT AS WINDS SHIFT TO THE NORTHWEST. MAY SEE THUNDERSTORMS AHEAD OF THE DRY LINE ACROSS THE EAST AND SOUTHEAST DURING THE AFTERNOON AND EARLY EVENING. WEDNESDAY-WEDNESDAY NIGHT...DRY CONDITIONS EXPECTED DURING THE DAY WITH AN INCREASE IN PRECIP CHANCES DURING THE NIGHT AS A WEATHER DISTURBANCE MOVES THROUGH. HIGHS COOL BACK INTO THE 80S WITH LOWS IN THE 50S TO LOW 60S. THURSDAY-SUNDAY...WILL CONTINUE TO SEE DIURNAL LATE AFTERNOON AND OVERNIGHT PRECIPITATION CHANCES ABOUT EVERY DAY. HIGH TEMPERATURES GENERALLY IN THE 70S WITH LOWS GENERALLY IN THE 50S. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 1157 AM MDT SUN JUN 1 2014 VFR TO MVFR CONDITIONS FORECAST FOR THE 18Z TAFS. SOUTHERLY WINDS WILL GRADUALLY TURN TO THE WEST AND NORTH THIS AFTERNOON AND EVENING. TIMING THE START OF THUNDERSTORMS IS RATHER DIFFICULT GIVEN THEY WILL INITIALLY BE FAIRLY SCATTERED. INCLUDED A VCTS MENTION AS A RESULT. KGLD WILL BE ON THE FAR WEST EDGE OF THE SEVERE WEATHER BUT KMCK COULD BE IN THE MUCH BETTER PLACEMENT. WILL NOT PLACE A MENTION OF STRONG TO SEVERE WIND GUSTS IN THE TAF AT THIS TIME DUE TO LOW CONFIDENCE THE STRONGEST WINDS WILL MOVE OVER THE SITE. HOWEVER WILL AMEND THE TAF AS NEEDED. OVERNIGHT THE COOLER AIR BEHIND THE FRONT COMBINED WITH MOIST LOW LEVEL AIR BEHIND THE FRONT WILL ALLOW FOR STRATUS TO MOVE OVER THE TAF SITES. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JTL LONG TERM...99 AVIATION...JTL
Hazardous weather outlook, Jun 1, 10:32 AM MDT, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1032 AM MDT SUN JUN 1 2014 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021500- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1032 AM MDT SUN JUN 1 2014 /1132 AM CDT SUN JUN 1 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP EARLY THIS AFTERNOON OVER THE TRI-STATE AREA. THUNDERSTORM COVERAGE WILL INCREASE THROUGH THE AFTERNOON AND INTO THE EVENING...MAINLY EAST OF THE COLORADO BORDER. A COLD FRONT WILL MOVE INTO THE AREA FROM THE NORTH EARLY THIS EVENING. THUNDERSTORMS WILL DWINDLE BEHIND THE FRONT FROM NORTHWEST TO SOUTHEAST...WITH MOST OF THE STORM ACTIVITY EAST OF THE AREA BY OR SHORTLY AFTER MIDNIGHT. THE PRIMARY THREAT WILL BE LARGE HAIL UP TO TENNIS BALL SIZE EAST OF THE COLORADO BORDER AND NORTH OF HIGHWAY 40 THROUGH EARLY EVENING. THE OTHER PRIMARY THREAT WILL BE LOCALLY HEAVY RAINFALL MAINLY EAST OF HIGHWAY 25 EARLY THIS AFTERNOON THEN SHIFTING SOUTH OF I-70 BY LATE AFTERNOON INTO EARLY EVENING. A TORNADO CANNOT BE RULED OUT EAST OF HIGHWAY 25 THIS AFTERNOON...BUT TORNADO DEVELOPMENT WILL BECOME LESS LIKELY AS THE AFTERNOON PROGRESSES. SEVERE WINDS WILL BE POSSIBLE WITH ANY STORM THAT DEVELOPS EAST OF THE COLORADO BORDER THROUGH EARLY EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORM CHANCES WILL CONTINUE MONDAY THROUGH SATURDAY OVER PARTS OF THE TRI STATE REGION...WITH SEVERE THUNDERSTORMS POSSIBLE EACH DAY. CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE FOR THE AREA TUESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING PRIMARILY EAST OF THE COLORADO BORDER. SEVERE WEATHER REPORTS ARE APPRECIATED BY PHONE OR THROUGH FACEBOOK AND TWITTER. JTL
In the hours before
Local storm report, Jun 1, 1:01 PM MDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
101 PM MDT SUN JUN 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HAIL 6 N WILD HORSE 38.91N 103.00W
06/01/2014 E0.75 INCH CHEYENNE CO CO-OP OBSERVER
PEA TO DIME SIZE HAIL JUST STARTED FALLING.
&&
ALWSpecial weather statement, Jun 1, 1:35 PM MDT, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 135 PM MDT SUN JUN 1 2014 KSZ002-003-012000- DECATUR-RAWLINS- 235 PM CDT SUN JUN 1 2014 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR RAWLINS COUNTY IN NORTHWEST KANSAS AND DECATUR COUNTY IN NORTHWEST KANSAS... AT 233 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTHEAST OF ATWOOD...MOVING NORTHEAST AT 40 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. && LAT...LON 3999 10058 3979 10044 3958 10100 3974 10111 TIME...MOT...LOC 1935Z 241DEG 33KT 3970 10095 THEDE
Local storm report, Jun 1, 1:37 PM MDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
137 PM MDT SUN JUN 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0136 PM HAIL 4 E KIT CARSON 38.76N 102.72W
06/01/2014 E0.88 INCH CHEYENNE CO PUBLIC
MOSTLY PEA TO PENNY SIZE HAIL. LARGER STONES WERE AROUND
NICKEL SIZE.
&&
ALWSpecial weather statement, Jun 1, 1:53 PM MDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 153 PM MDT SUN JUN 1 2014 KSZ027-028-012010- LOGAN-WALLACE- 253 PM CDT SUN JUN 1 2014 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LOGAN COUNTY AND EAST CENTRAL WALLACE COUNTY IN WEST CENTRAL KANSAS... AT 251 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 7 MILES SOUTHEAST OF WALLACE... MOVING EAST AT 30 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. && LAT...LON 3895 10135 3879 10135 3877 10161 3895 10160 TIME...MOT...LOC 1953Z 262DEG 26KT 3888 10146 LUNDQUIST
Local storm report, Jun 1, 2:22 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
222 PM MDT SUN JUN 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 PM HAIL 6 S CHEYENNE WELLS 38.73N 102.35W
06/01/2014 E1.00 INCH CHEYENNE CO STORM CHASER
&&
ALWLocal storm report, Jun 1, 2:29 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
229 PM MDT SUN JUN 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0227 PM HAIL 7 SE REAGER 39.77N 100.00W
06/01/2014 E0.75 INCH NORTON KS PUBLIC
&&
024The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 7:57 PM MDT | Special Weather Statement | GLD | Cheyenne | 33 min |
| May 31, 8:25 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 65 min |
| Jun 1, 12:52 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 38 min |
| Jun 1, 1:14 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 46 min |
| Jun 1, 1:47 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 43 min |
| Jun 1, 3:58 PM MDT | Special Weather Statement | GLD | Kit Carson | 32 min |
| Jun 1, 4:44 PM MDT | Special Weather Statement | GLD | Kit Carson | 31 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.